Alert archive / Texas / High Wind Warnings in 2023

High Wind Warning 3, NWS Lubbock, TX

February 15, 202310 counties in Texas

NWS Lubbock, TX issued this high wind warning at Feb 15, 2023, 10:08 AM CST for 10 counties in Texas. It took effect at Feb 15, 2023, 12:00 PM CST. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 15, 2023, 10:08 AM CST (16:08 UTC)
In effect from
Feb 15, 2023, 12:00 PM CST
Expired
Feb 15, 2023, 6:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX

Counties Cochran County, TX, Crosby County, TX, Floyd County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 25 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 15, 1:29 PM CSTNON-TSTM WND GST 621 Ne Amherst, TXWEST TEXAS MESONET. WIND GUST ENHANCED BY NEARBY VIRGA SHOWER.
Feb 15, 2:41 PM CSTNON-TSTM WND GST 596 Ene Abernathy, TX
Feb 15, 3:03 PM CSTNON-TSTM WND GST 587 Wnw Denver City, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2212 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS74 KLUB 151608
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1008 AM CST Wed Feb 15 2023

TXZ028>030-033>036-039>041-160000-
/O.UPG.KLUB.WI.Y.0008.000000T0000Z-230216T0000Z/
/O.NEW.KLUB.HW.W.0003.230215T1800Z-230216T0000Z/
Lamb-Hale-Floyd-Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn-
Including the cities of Brownfield, Olton, Levelland, Wolfforth,
New Home, Denver City, Lockney, Plains, Floydada, Wellman,
Whiteface, Littlefield, Meadow, Tahoka, ODonnell, Crosbyton, Hale
Center, Ralls, Plainview, Amherst, Lubbock, Slaton, Morton, and
Sundown
1008 AM CST Wed Feb 15 2023

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...The central and southern South Plains.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

&&

$$

TXZ021>025-027-031-037-042-043-160000-
/O.CON.KLUB.WI.Y.0008.000000T0000Z-230216T0000Z/
Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Motley-Dickens-Garza-
Kent-
Including the cities of Turkey, Matador, Muleshoe, Lake Alan
Henry, Jayton, Bovina, Hart, Spur, Farwell, Tulia, Silverton,
Roaring Springs, Friona, Post, Quitaque, Dickens, Happy, Dimmitt,
and Memphis
1008 AM CST Wed Feb 15 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...The extreme southern Texas Panhandle and western Rolling 
  Plains.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Sincavage

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this high wind warning went out at Feb 15, 5:36 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Feb 15, 5:36 AM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
536 AM CST Wed Feb 15 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 209 AM CST Wed Feb 15 2023

The next upper low that will result in winds across the South Plains
area is spinning over the Four Corners region, the center of the 500
mb circulation being centered just north of the Grand Canyon. This
low will move to the far western Oklahoma Panhandle and the
southeastern corner of Colorado around 00Z this evening and then to
northeastern Kansas by sunrise Thursday. Increasing mid-level height
gradient points to the upcoming wind increase with the magnitude of
the 700 mb height gradient suggesting a solid wind advisory day for
most of the forecast area. Favorable mixing of the 55-65 kt mid-
level jet streak to the surface suggests some high wind gusts (i.e.,
>58 mph) will be possible. However, this mid-level streak is progged
to be quite narrow as it crosses the forecast area, which would tend
to narrow the window in both time and space for said high wind
gusts. Meanwhile, a cold front is moving southward through the
Oklahoma Panhandle early this morning, generally in line with the
HRRR, the model which is most aggressive in moving this cold front
to near a Tulia to Guthrie line by noon. The deep mixing associated
with the eastward moving mid/upper low should eventually scour out
the cool air to the north of the front, but it does put into
question whether the eastern column of counties in the inherited
Wind Advisory will make criteria. By the same token, the discussion
of the potential for high wind associated with mid-level jet streak
above led to the consideration of upgrading mainly the southwestern
quadrant of the forecast area to a High Wind Warning. In both cases,
confidence is just not quite enough to force any change to the
current structure of the advisory. The Canadian cold front that
makes a brief appearance across the northeastern forecast area this
morning will make a much more pronounced return this evening behind
the ejecting upper low. Much colder air behind it combined with
breezy to windy conditions will make for a raw end to the night with
wind chill values possibly dropping below zero late tonight across
the northwestern quadrant of the forecast area, although likely
remaining above advisory criteria.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 209 AM CST Wed Feb 15 2023

Cold air advection will be in full swing early Thursday morning
ahead of high pressure slated to arrive Thursday night. Raw north
winds early Thursday morning still look to push wind chills close to
our advisory levels (-5F) over a few of our NW zones. Despite full
sun, highs Thursday will struggle to break out of the 30s northwest
and 40s elsewhere. Even colder lows await Thursday night as the
surface high settles atop the region, but progressive ridging on
Friday will shove this chilly high toward E TX while bringing milder
SW breezes to the South Plains.

This weekend is looking stellar under dry and uneventful SW flow
behind Friday's upper ridge. Milder thicknesses each day along with
breezy downslope flow look to push highs 10-15 degrees above normal,
with potentially greater gains by Monday provided a cold front
stalls short of the region. This front is tied to a broad upper
trough eventually occupying the northern CONUS by early next week.
However, the details of this upper trough, its associated cold
front(s), and a cut-off low approaching the Baja are too murky this
many days out to justify any meaningful changes to the NBM output.

&&

.AVIATION...
(12Z TAFS)
Issued at 533 AM CST Wed Feb 15 2023

Southwest winds to ramp up at KPVW and KLBB late morning but will
hold off at KCDS until later in the day. A weak cold front is
likely to move south of KCDS for a brief period later this
morning, but this cool air mass will eventually be eroded
northward by the stronger southwest winds mixing to the surface
from mid-levels. A stronger cold front this evening will bring a
switch to northwest winds at the terminals shortly after sunset.
VFR conditions are expected through the period with the exception
of some MVFR visibilities this afternoon at KLBB and KPVW due to
blowing dust.

&&

.FIRE WEATHER...
Issued at 319 AM CST Wed Feb 15 2023

Solidly windy again today, although winds are not expected to be
as strong as yesterday. Yesterday will have dried fine fuels from
the limited moisture they received from the previous night's
rains. Still, ERC values are running just over the 50th percentile
while RFTI values of 3 to 4 areawide are only made up of the wind
component for all areas but the southern Rolling Plains where RH
does make a contribution. An arguement could be made for a Red
Flag Warning, but given recent history with a lack of wind events
in recent weeks, will lean toward a fire danger statement this
morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 6 PM CST this evening
for TXZ021>025-027>031-033>037-039>043.

&&

SHORT TERM...07
LONG TERM....93
AVIATION...07
Hazardous weather outlook, Feb 15, 3:15 AM CST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
315 AM CST Wed Feb 15 2023

TXZ021>044-160915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
315 AM CST Wed Feb 15 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A Wind Advisory remains in effect from 10 AM to 6 PM today for all of
the South Plains area except for areas from Childress to Aspermont
for southwest to west winds of 25 to 35 mph with gusts to 55 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

Nearby

High Wind Warnings in Texas, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.